Magnesium is an essential factor implicated in many biochemical and physiological processes, and its homeostasis is sophisticatedly regulated by intestinal absorption, renal excretion and other systems in the body 10, 11
. Hypomagnesaemia or hypermagnesaemia may arise from various types of disorders 10, 11
. In 2006, a report was published by Epstein et al., in which a PPI, omeprazole, was shown to be associated with hypomagnesaemia 1
. To date, about 10 case reports have been published with respect to PPI-associated hypomagnesaemia 2-9
, and their findings can be summarized as; 1) PPI long-term use was observed in patients with hypomagnesaemia, 2) symptoms did not occur until plasma concentrations were less than 0.5 mmol/L, 3) mechanisms by which the hypomagnesaemia occurred under PPI therapy remain unclear, 4) hypokalaemia often accompanied the hypomagnesaemia, 5) hypocalcaemia also frequently developed via impairment of parathyroid hormone secretion, 6) oral or parenteral supplement of magnesium was effective for temporary relief from symptoms, but unable to correct the plasma concentration of magnesium, and 7) withdrawal of PPI allowed to resolve the hypomagnesaemia 10, 11
. Hypomagnesaemia is understood to be a rare side effect of PPIs, but Epstein et al. speculated that the cases represented the tip of an iceberg 1
. Hypomagnesaemia might be underdiagnosed, in part, due to the relatively low frequency of magnesium measurements in routine clinical analysis. If hypomagnesaemia is found in PPI users, it might be attributed to co-administered diuretics or other nephrotoxic drugs. It is important to perform clinical studies to clarify the true prevalence and risk factors, and to clarify the mechanisms by which hypomagnesaemia develops.
To date, most case reports on PPI-associated hypomagnesaemia concern omeprazole or esomeprazole, but hypomagnesaemia is understood to be common for PPIs. Broeren et al. showed that hypomagnesaemia was resolved after the replacement of omeprazole with a H2-blocker, ranitidine, but the re-replacement of ranitidine with pantoprazole resulted in recurrence 5
. The same fluctuation was found for lansoprazole 5
. Hoorn et al. reported a case of hypomagnesaemia in which the patient was treated with pantoprazole 8
. They also documented another case in which the replacement of omeprazole with rabeprazole resulted in a further decrease in serum levels of magnesium 8
. In this study, using 1,644,220 reports from 2004 to 2009, it was suggested that hypomagnesaemia was associated with omeprazole and esomeprazole, and was more noteworthy for omeprazole, suggesting the usefulness of the AERS database and official pharmacovigilance tools. Although pantoprazole, lansoprazole and rabeprazole were also analyzed, the numbers of co-occurrences were not large enough to detect signals. The first clinical report on PPI-associated hypomagnesaemia appeared in late 2006, which was on omeprazole and esomeprazole, and the PPI-associated hypomagnesaemia entered clinical consciousness slowly. The AERS data used in this study were those from 2004 to 2009, and the latest data should be used to assess the associations with pantoprazole, lansoprazole and rabeprazole.
The AERS database is considered a valuable tool; however, some limitations inherent to spontaneous reporting have been pointed out 18
. First, the data occasionally contain misspelling and miswords, although the structure of AERS is in compliance with the international safety reporting guidance. Second, the system was started more than 10 years ago, and reporting patterns have changed over time. Third, the adverse events are coded using hierarchical terms of PTs of MedDRA, and changes in terminology over time also might affect the quality of the database. Last, there are a number of duplicate entries in the database. To overcome problems with data quality, we manually corrected mistakes in the data entities and deleted duplicates according to FDA's recommended method, resulting in the development of a novel system to analyze an association between a drug and an adverse drug event. Previously, this system has been used to assess adverse drug events accompanying the use of platinum agents 21
. The data obtained was consistent with clinical observations, suggesting the usefulness of the system 21
. Additionally, this system was used to evaluate susceptibility to hypersensitivity reactions for 14 anticancer agents, and it was found that the number of co-occurrences was an important factor in signal detection 22, 23
. Very recently, this system was applied to the evaluation of adverse drug events induced by statins 24
, capecitabine 25
and tigecycline 26
, and again the reproducibility of clinical observations was suggested, providing that the number of co-occurrences was large enough to detect a signal.
It should be noted that there is no credible counterfactual means, e.g., a randomized control group, to identify an association between a drug and an adverse drug event as a signal, and therefore disease-oriented adverse events can be extracted as signals. For example, hypomagnesaemia was extracted as an omeprazole-associated adverse drug event, but might be common in patients with acid peptic disorders irrespective of the administration of PPIs. Generally, the results obtained using this system can be biased by unmeasured confounding factors, and flawed by incomplete data; however, a comparison among PPIs possibly offsets them, resulting in a rank-order of association according to the statistical metrics. In conclusion, the data obtained in this study do not provide sufficient evidence to recommend systematic monitoring of magnesium levels in plasma, but chronic exposure to a PPI can lead to severe hypomagnesaemia.